Minnesota, 2023

Heavy Snow in Minnesota, March 16, 2023

March 16, 2023 · NWS DLH · 4 events in 4 counties and zones

Low pressure moved to the south and east of the region on the 16th and into the 17th leading to snowfall across the Northland. The heaviest amounts were across southern areas where 3 to 7 inches were received.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Low pressure moved to the south and east of the region on the 16th and into the 17th leading to snowfall across the Northland. The heaviest amounts were across southern areas where 3 to 7 inches were received. One person did die from exposure after venturing out during the end of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 16, 5:30 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 16, 5:30 AM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
630 AM CDT Thu Mar 16 2023

.DISCUSSION...(Today through Wednesday)
Issued at 457 AM CDT Thu Mar 16 2023

Summary...Winter storm to bring rain, freezing rain, and snow to
the Northland today through Saturday. The heaviest precipitation
is expected this afternoon through tonight with 1 inch per hour
snow rates possible. Winter Storm Warnings and Winter Weather
Advisories remain in effect. Temperatures warm up Sunday and will
remain below normal. Warming trend continues with near normal
temps expected Monday through Thursday. There is a chance of mixed
precipitation Tuesday night through Thursday.

Warm air advection and isentropic forcing for ascent continued
across northeast Minnesota and northwest Wisconsin this morning.
Surface low pressure was centered over northwest Iowa and
southwest Minnesota as of 4 AM. Another low was located over
Kansas. A warm front stretched across northern Wisconsin into
Upper Michigan and Lake Superior from the northern low. Then a
cool front connected the northern low to the Kansas low. A deep
layer of sub-cloud dry air was found over the region earlier this
morning. Recent obs from INL, HIB, and other stations in north-
central and northeast Minnesota indicated precipitation was
finally reaching the ground. Light rain or drizzle and light snow
is expected over the next few hours. There's also a small chance
of light freezing drizzle, particularly for bridges and other
surfaces which can cool below freezing before precipitation
changes to snow.

There is more low-level warm air than we forecast yesterday,
which is creating the precip type and lack of precipitation issues
this morning. The slightly warmer trend in the forecast will
continue through this evening and will have an impact on expected
snow totals. Precipitation will start off as rain or drizzle and
will change to snow from northwest to southeast through this
afternoon. Portions of eastern Sawyer and Price counties may stay
all rain until early evening. I've lowered snow ratios across the
region today into tonight. Thermal and forcing profiles suggest a
shallow dendritic growth layer well aloft through most of the day.
That should yield small rimed dendrites and other small crystal
habits. The crystal habit, warm air, and winds will result in
lower snow to liquid ratios. The high sun angle in middle March
will also contribute to surface heating despite the thick clouds
and precipitation.

A mesoscale band of heavier snow with rates up to 1 inch per hour
may develop in the I-35 corridor into northwest Wisconsin late
this morning through the afternoon. Near-whiteout conditions are
possible in this band.

The combination of more rain or freezing rain, warmer
temperatures, and a shift eastward in the heaviest precipitation
has generally lowered expected snow totals across the Northland.
That being said, there is a considerable amount of ensemble spread
for an event expected to begin in a few hours this morning.
Confidence in the snow amounts is lower with this forecast than at
this time yesterday. Some areas may significantly over achieve,
particularly inland areas of Arrowhead and higher elevation areas
in northwest Wisconsin. We're expecting the mesoscale snow band to
be progressive after it develops, but if it remains nearly
stationary, areas under the band may quickly surpass expected
totals. Areas in central and north-central Minnesota may have the
opposite problem. If snow ends earlier than expected, those
locations may under-perform. As we say in the business, there is
a large "bust" potential with this forecast.

By Friday another shortwave trough and lobe of vorticity will
move into the Northland from the northern Prairies. That wave will
reinvigorate snow and generate wrap-around snow over the
Northland as the main storm system is moving away. Since snow
rates will be lower with the second round of snow, and its
forecast to fall during daylight hours, roads which have been
plowed may remain wet. Temperatures will be colder Friday and
Saturday. While pavement temperatures will likely climb above
freezing on Friday, they'll cool below freezing overnight which
will raise the potential for refreeze and icy roads even as
precipitation wanes.

No changes to headlines with this cycle. We may need to start the
Minnesota headlines a littler earlier and plan to watch obs over
the next few hours before making that decision.

Temperatures tick up a bit for Sunday and will remain below
normal as surface high pressure passes to our south. Temperatures
continue to warm to near normal by Tuesday and will remain warm
through Thursday at least. A series of systems may move through
the region and bring mixed precipitation to the Northland Tuesday
through Thursday. Indications at this time suggest snow at night
and a rain/snow mix or all rain during the day.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 630 AM CDT Thu Mar 16 2023

Strong warm air advection continued to evaporate/sublimate
precipitation over DLH, HYR, and into the Arrowhead this morning.
BRD, INL, and HIB reported reduced visibility and MVFR to IFR
ceilings as the air saturates. Stronger forcing for ascent was
located over southwest MN, eastern SD, and northern Iowa where
stronger radar echoes and cooling cloud tops were noted. The
stronger ascent will propagate into the Northland over the next
few hours with precipitation overspreading the area. Expect precip
to start as rain or drizzle then changing over to snow. There is
a brief window where freezing rain or freezing drizzle are
possible during the changeover. Snow will continue through today
and gradually taper off this afternoon or evening. RAP13 and high-
resolution models indicate a potential for a band of locally
heavy snow to develop which could affect DLH and HYR late morning
into this afternoon. Blowing snow will be a concern at DLH and HIB
this afternoon and evening. INL, BRD, and HYR may see a period of
blowing snow, as well. Visibility reductions at those terminals
are not expected to be as low as at DLH and HIB.

&&

.MARINE...
Issued at 457 AM CDT Thu Mar 16 2023

A double-barrel low pressure system will move across the region
today through Friday night. Strong northeast winds are forecast
today and will back northerly tonight. Winds and gusts remain
strong through Friday and then back northeasterly Saturday
morning. Winds and gusts will weaken Saturday afternoon and will
remain hazardous to smaller vessels through Sunday. Conditions
gradually improve late Sunday night and early Monday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  35  11  22   9 / 100 100  50  60
INL  28   7  20   4 /  90  50  60  40
BRD  33   6  18   8 / 100  30  30  10
HYR  39  13  24   9 / 100 100  60  60
ASX  37  19  24  12 / 100 100  90  90

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 10 AM this morning to 7 AM CDT Friday
     for WIZ006>008.

     Winter Storm Warning from 10 AM this morning to 1 AM CDT
     Saturday for WIZ001-002.

     Winter Storm Warning from 1 PM this afternoon to 7 AM CDT
     Saturday for WIZ003-004.

     Winter Weather Advisory from 1 PM this afternoon to 1 PM CDT
     Friday for WIZ009.

MN...Winter Weather Advisory from 10 AM this morning to 7 AM CDT
     Friday for MNZ010-018-025-026-033>036.

     Winter Storm Warning from 10 AM this morning to 1 PM CDT Friday
     for MNZ011-019-037.

     Winter Storm Warning from 1 PM this afternoon to 10 PM CDT
     Friday for MNZ012-020-021.

     Winter Storm Warning from 10 AM this morning to 7 AM CDT Friday
     for MNZ038.

LS...Small Craft Advisory until 9 PM CDT this evening for LSZ140-141.

     Gale Warning from 9 PM this evening to 3 PM CDT Saturday for
     LSZ140-141.

     Small Craft Advisory until 3 PM CDT Saturday for LSZ142>148.

     Small Craft Advisory until 3 PM CDT this afternoon for LSZ150.

     Gale Warning from 3 PM this afternoon to 3 PM CDT Saturday for
     LSZ150.

&&

DISCUSSION...Huyck
AVIATION...Huyck
MARINE...Huyck
Hazardous weather outlook, Mar 16, 4:08 AM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
508 AM CDT Thu Mar 16 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171015-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
508 AM CDT Thu Mar 16 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Light rain, snow and drizzle this morning changes to wet snow
first late this morning in northern Minnesota and then through the
afternoon in northwest Wisconsin. Heavy snowfall is possible
along the Wisconsin South Shore and Arrowhead tonight, while much
of the rest of the region tapers off starting late this evening.
Please see the latest Winter Weather messages on the Winter Storm
Warnings and Advisories for details on regional impacts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Significant snowfall along the South Shore is expected into Friday
night, with light snow showers returning to the rest of the
Northland starting Friday midday. The current winter storm is
expected to taper off by Saturday morning.

The next round of more widespread wintry mix may occur mid to late
next week.

.SPOTTER INFORMATION STATEMENT...

For the month of March we are actively recruiting for CoCoRaHS,
the Community Collaborative Rain, Hail, and Snow network. If you
would like to volunteer to become a regular reporter of rain hail
and snow, please visit https://www.cocorahs.org for more
information.

LSZ121-140>148-150-171015-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
508 AM CDT Thu Mar 16 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Northeasterly winds are increasing today with a Small Craft
Advisory in effect. Gales are possible tonight with a Gale Warning
in effect for parts of the nearshore. Elevated wave heights are
expected to build upwards 4 to 7 feet.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The hazardous conditions of gusty north winds and elevated wave
heights will last through Friday and into Saturday morning with
the current hazards extending into this time period.

NLY

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Central St. Louis

When
March 16, 8:00 AM CST to 11:00 PM CST
Where
Central St. Louis forecast zone
Reported by
CoCoRaHS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 6 inches were common across the central part of St. Louis County with a high report of 7.3 inches near Payne.

Heavy Snow, Southern Aitkin

When
March 16, 10:00 AM CST to 7:00 PM CST
Where
Southern Aitkin forecast zone
Reported by
COOP Observer
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 6 inches were reported across the southern part of Aitkin County with a high report of 6.5 inches near McGrath. Most of the snow fell over about 9 hours.

Heavy Snow, Southern St. Louis / Carlton

When
March 16, 11:00 AM CST to 11:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Deaths
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Snowfall totals varied greatly across southern St. Louis and Carlton counties during the event. Locations near Lake Superior received very little while inland locations received 4 to 6 inches. A total of 7 inches was reported near Wright. One person died from exposure after leaving a bar as the snow was ending and was found a few days later.

Heavy Snow, Pine

When
March 16, 11:00 AM CST to 11:00 PM CST
Where
Pine forecast zone
Reported by
Public
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Snowfall totals across the county were generally in the 3 to 5 inch range, but a high report near 9 inches was reported near Patzou.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Snow, Southern St. Louis / Carlton2023-03-1735MaleOutside/Open AreasDirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084398, 1084399, 1084397, 1084400.